Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 121, NWS Grand Forks, ND

July 7, 2008Pembina County, North Dakota; Kittson County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2008, 6:00 PM CDT for Pembina County, North Dakota; Kittson County, Minnesota. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2008, 6:00 PM CDT (23:00 UTC)
Expired
Jul 7, 2008, 7:00 PM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Kittson County, MN, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 5:30 PM CDTTornado WatchSPC3 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 072259
SVRFGF
MNC069-NDC067-080000-
/O.NEW.KFGF.SV.W.0121.080707T2300Z-080708T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
600 PM CDT MON JUL 7 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PEMBINA COUNTY IN NORTHEAST NORTH DAKOTA...
  WESTERN KITTSON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 700 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED NEAR GLASSTON...OR 22 MILES NORTH OF GRAFTON...
  MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOLIETTE AT 610 PM CDT...
  BOWESMONT AT 615 PM CDT...
  MATTSON AT 620 PM CDT...
  7 MILES SOUTH OF NORTHCOTE AT 630 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKER 200 AROUND 610 PM CDT...
  AND MILE MARKER 199 AROUND 615 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4899 9665 4856 9663 4855 9760 4895 9765
TIME...MOT...LOC 2300Z 266DEG 31KT 4873 9737

$$
BRAMER
2 follow-up statements
000 
WWUS53 KFGF 072340
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT MON JUL 7 2008

MNC069-NDC067-080000-
/O.CON.KFGF.SV.W.0121.000000T0000Z-080708T0000Z/
KITTSON MN-PEMBINA ND-
639 PM CDT MON JUL 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR WESTERN KITTSON AND SOUTHEASTERN PEMBINA COUNTIES...

AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STORM
WAS LOCATED 4 MILES SOUTHWEST OF BOWESMONT...OR 18 MILES NORTHEAST OF
GRAFTON...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MATTSON BY 645 PM CDT...
  KENNEDY AND 9 MILES SOUTH OF HALLOCK BY 655 PM CDT...
  DONALDSON BY 700 PM CDT...

  INTERSTATE 29 BETWEEN MILE MARKERS 189 AND 194 AT 640 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4899 9665 4856 9663 4855 9760 4896 9714
TIME...MOT...LOC 2339Z 271DEG 35KT 4864 9717

$$

PJS/PR
000 
WWUS53 KFGF 072351
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
651 PM CDT MON JUL 7 2008

MNC069-NDC067-080001-
/O.EXP.KFGF.SV.W.0121.000000T0000Z-080708T0000Z/
KITTSON MN-PEMBINA ND-
651 PM CDT MON JUL 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KITTSON AND
SOUTHEASTERN PEMBINA COUNTIES WILL EXPIRE AT 700 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES SOUTH OF MATTSON...OR 21 MILES NORTHEAST
OF GRAFTON...MOVING TO THE EAST AT 40 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 700 PM CDT. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY EVENING FOR
NORTHWEST MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4899 9665 4856 9663 4855 9760 4896 9714
TIME...MOT...LOC 2351Z 271DEG 35KT 4863 9699

$$

PJS/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:51 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 3:51 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
351 PM CDT MON JUL 7 2008

.DISCUSSION...
MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST
SURFACE ANALYSIS...AN AREA OF LOW PRESSURE EXTENDS THROUGH CENTRAL
ND INTO NE SD ALONG A MOT TO BWP LINE. KMVX HAS TWO AREAS OF
TSRA...ONE MOVING INTO DVL AREA AND ANOTHER IN NW AND WC MN. WHEN
COMPARING THE MODELS...THE MODELS HAVE SIMILAR TIMING...BUT DIFFER
ON LOCATION AND TRACK OF SURFACE LOW. CONTINUED TO USE ADJMAVBC
FOR TEMPS AND NAM FOR POPS.

WITH MULTIPLE SVR WARNINGS ALREADY ISSUED TODAY...NO CAP...UP TO
1500 MLCAPE AND GOOD BOUNDARIES FOR STORMS TO DEVELOP ON...EXPECT
STORMS TO CONTINUE INTO THIS EVENING. THUS...SEVERE THUNDERSTORM
WATCH HAS BEEN ISSUED FOR MOST OF E ND AND PARTS OF W AND WC MN
UNTIL 9 PM.

NEED TO FOREGO REST OF DISCUSSION DUE TO SVR WX PRIORITIES.

&&

.AVIATION...
IFR/MVFR CIGS AND VSBYS ASSOCIATED WITH EARLIER CONVECTION HAVE
BEEN SLOWLY ABLE TO LIFT INTO VFR THIS AFTERNOON. HOWEVER...
ADDITIONAL CONVECTION ON COLD FRONT EXPECTED TO DROP CIGS TO MVFR
AGAIN WHEN PASS OVER TAF LOCATIONS. OTHERWISE...WINDS TO TURN FROM
NE TO NW AS THE EVENING PROGRESSES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG/HOPKINS
Hazardous weather outlook, Jul 7, 6:44 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
644 AM CDT MON JUL 7 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
644 AM CDT MON JUL 7 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PARTS OF
THE REGION THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO SPREAD EAST ACROSS THE RED RIVER
VALLEY INTO WESTERN MINNESOTA THIS MORNING. THESE STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS. THIS AFTERNOON MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD
FRONT OVER THE CENTRAL DAKOTAS. SOME OF THESE STORMS COULD BECOME
SEVERE AS THEY MOVE INTO WESTERN PARTS OF THE REGION LATE THIS
AFTERNOON INTO EARLY EVENING. THE FAVORED LOCATION FOR STRONG STORMS
WILL BE WEST OF A LINE FROM LANGDON TO VALLEY CITY WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODIC CHANCES FOR THUNDERSTORMS WILL RETURN TO THE REGION OVER
THE SECOND HALF OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 7, 5:19 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
519 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 W SHARON              47.60N 97.98W
07/07/2008  E1.75 INCH       GRIGGS             ND   TRAINED SPOTTER

            AT THE INTERSECTION OF HWY 32 AND 45. GOLFBALL SIZED HAIL
            AND WALL CLOUD PASSING OVER HEAD.

&&

AHOMANN
Local storm report, Jul 7, 5:34 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
534 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TORNADO          4 N FINLEY              47.57N 97.84W
07/07/2008                   STEELE             ND   LAW ENFORCEMENT

&&

AHOMANN
Local storm report, Jul 7, 5:38 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
538 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     PARK RIVER              48.39N 97.74W
07/07/2008                   WALSH              ND   TRAINED SPOTTER

            SPOTTER WEST OF PARK RIVER LOOKING TO THE
            NORTHWEST...TOWARDS OSNABROCK...SEEING FUNNEL CLOUD.

&&

AHOMANN
Local storm report, Jul 7, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FUNNEL CLOUD     4 N FINLEY              47.57N 97.84W
07/07/2008                   STEELE             ND   LAW ENFORCEMENT

&&

MEWENS
Local storm report, Jul 7, 5:46 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
546 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     FUNNEL CLOUD     10 E LANGDON            48.76N 98.15W
07/07/2008                   CAVALIER           ND   PUBLIC

            ESTIMATED 10 MILES EAST OF LANGDON...STANDING ON TOP OF A
            HILL.

0543 PM     HAIL             GOLDEN LAKE             47.58N 97.64W
07/07/2008  E1.00 INCH       STEELE             ND   LAW ENFORCEMENT

            RELAYED BY SHERIFF IN GOLDEN LAKE.

&&

AHOMANN
Local storm report, Jul 7, 5:59 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
559 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             MOUNTAIN                48.68N 97.86W
07/07/2008  E0.88 INCH       PEMBINA            ND   FIRE DEPT/RESCUE

            NICKEL SIZED HAIL FELL FOR 5 MINUTES WITH HEAVY RAIN.

&&

AHOMANN

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:01 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 11:17 AM CDTSevere Thunderstorm WarningFGFCass26 min
Jul 7, 2:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey67 min
Jul 7, 3:20 PM CDTTornado WarningFGFTowner55 min
Jul 7, 3:46 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey59 min
Jul 7, 4:10 PM CDTTornado WarningFGFCavalier, Towner65 min
Jul 7, 4:42 PM CDTSevere Thunderstorm WarningFGFGriggs, Nelson63 min
Jul 7, 4:55 PM CDTTornado WarningFGFGriggs, Nelson, Steele35 min
Jul 7, 5:13 PM CDTTornado WarningFGFCavalier, Pembina62 min
Jul 7, 5:16 PM CDTSevere Thunderstorm WarningFGFBarnes42 min
Jul 7, 5:27 PM CDTTornado WarningFGFSteele33 min
Jul 7, 5:52 PM CDTTornado WarningFGFSteele, Traill23 min
Jul 7, 6:01 PM CDTSevere Thunderstorm WarningFGFCass59 min
Jul 7, 6:18 PM CDTSevere Thunderstorm WarningFGFTraill28 min
Jul 7, 6:26 PM CDTTornado WarningFGFWalsh64 min
Jul 7, 6:49 PM CDTSevere Thunderstorm WarningFGFCass56 min
Jul 7, 2:18 PM CDTSevere Thunderstorm WarningFGFWilkin34 min
Jul 7, 3:04 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail45 min
Jul 7, 6:30 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau60 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.